Alert archive / Indiana / Flash Flood Warnings in 2007

Flash Flood Warning 28, NWS Northern Indiana

September 8, 2007Marshall County, Indiana

NWS Northern Indiana issued this flash flood warning at Sep 8, 2007, 5:51 PM EDT for Marshall County, Indiana. It took effect at Sep 8, 2007, 5:56 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2007, 5:51 PM EDT (21:51 UTC)
In effect from
Sep 8, 2007, 5:56 PM EDT
Expired
Sep 8, 2007, 11:45 PM EDT
In force
6 hr
Issued by
NWS Northern Indiana
Area
Whole counties

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 47 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 082156
FFWIWX
INC099-090345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
551 PM EDT SAT SEP 8 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTH CENTRAL INDIANA   

* UNTIL 1145 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED RAINFALL RATES OF 2 TO 4 INCHES PER HOUR IN PLYMOUTH 
  AND SOUTHWEST OF PLYMOUTH TO TWIN LAKES. THIS STORM SHOWED LITTLE 
  MOVEMENT AND STORM TOTALS OF 3 TO 6 INCHES ARE LIKELY BY 8 PM 
  ACROSS NORTHERN AND CENTRAL MARSHALL COUNTY.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  PLYMOUTH...LAKE OF THE WOODS...TWIN LAKES...LA PAZ...
  TEEGARDEN...LINKVILLE...DONALDSON...AND BREMEN

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4149 8607 4133 8607 4122 8647 4129 8648
      4129 8647 4130 8648 4131 8647 4148 8648
TIME...MOT...LOC 2151Z 180DEG 0KT 4133 8635

$$
1 follow-up statement
000 
WGUS73 KIWX 082356
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
750 PM EDT SAT SEP 8 2007

INC099-090000-
MARSHALL IN-
750 PM EDT SAT SEP 8 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MARSHALL  
COUNTY...

THE HEAVIEST RAINFALL HAS MOVED NORTH OF THE AREA. FLASH FLOODING NO 
LONGER POSES AN IMMEDIATE RISK FOR MARSHALL COUNTY. RAINFALL 
ESTIMATED OVER THREE INCHES FELL IN PLYMOUTH EARLIER THIS EVENING.

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4149 8607 4133 8607 4122 8647 4129 8648
      4129 8647 4130 8648 4131 8647 4148 8648
TIME...MOT...LOC 2350Z 180DEG 0KT 4133 8635

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 4:43 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 8, 4:43 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EDT SAT SEP 8 2007

.SHORT TERM AND HYDROLOGY...
A STATIONARY FRONT EXTENDED ACROSS THE FORECAST AREA FROM LAF TO
FWA TO DFI. DEEP TROPICAL MOISTURE WAS JUST SOUTH OF THE FRONT.
PRECIPITABLE WATER VALUES WERE CLOSE TO 1.8 INCHES...AND EXPECTED
TO RISE EVEN HIGHER TONIGHT. AN UPPER LEVEL SYSTEM WAS UPSTREAM
OVER IL AND SOUTHERN MO. THIS SYSTEM HAS HAD A HISTORY OF
PRODUCING FLOODING RAINFALL OVER PORTIONS OF MO AND NORTHERN AR.
THUNDERSTORMS SHOULD CONTINUE TO DEVELOP INTO THIS EVENING AND
BECOME MORE WIDESPREAD OVERNIGHT AS THE UPPER LEVEL SYSTEM
APPROACHES. EXPECT WIDESPREAD 1 TO 2 INCHES OF RAIN WITH LOCALLY
OVER 4 INCHES BY LATE MORNING SUNDAY AS THE UPPER LEVEL SYSTEM
MOVES NORTHEAST ALONG THE FRONT AND INTO THE AREA.

&&

.LONG TERM //MONDAY THROUGH SATURDAY//...

FRONTAL BOUNDARY TO PUSH THROUGH THE REGION DURING THE DAY MONDAY
FOLLOWED BY COOLER AND DRIER WEATHER AS THE FRONT BECOMES STATIONARY
ACROSS THE OHIO RIVER VALLEY. HIGH PRESSURE OVERSPREADING THE GREAT
LAKES FROM LATE TUESDAY THROUGH THURSDAY BEFORE THE NEXT TROF DIVES
INTO THE REGION.

ALL MODELS GENERALLY SUPPORT THIS SOLUTION AND HAVE OPTED TO FOLLOW
THE GFS AND HPC GUIDANCE FOR PRODUCTION OF GRIDS.

THE NEXT BIG ROUND OF CONVECTION WILL BE THURSDAY NIGHT AND FRIDAY
AS THE RIDGE IN THE WESTERN US AMPLIFIES. THIS AMPLIFICATION...WHICH
MAY BE OVERDONE BY THE GFS...HELPS TO DIG THE TROF OVER THE NORTHERN
PLAINS ALLOWING MUCH COOLER AIR TO OVERSPREAD THE UPPER MISSISSIPPI
RIVER VALLEY AND INTO THE GREAT LAKES. WHILE TIMING AND INTENSITY OF
THE TROF IS DIFFICULT AT THIS TIME...THERE WILL BE ENOUGH CHANGE IN
THE PATTERN TO WARRANT INCREASING POP AND AREAL COVERAGE OF
PRECIPITATION IN THE LATTER PART OF THE FORECAST.

ADDITIONALLY...TEMPERATURES WILL BE MUCH COOLER FROM THURSDAY
THROUGH SATURDAY...WITH HIGHS DROPPING INTO THE UPPER 60S BY
SATURDAY. WITH CLOUD COVER AROUND...RADIATIVE COOLING MAY BE
HAMPERED...STILL EXPECT TO SEE TEMPERATURES DROP INTO THE UPPER 40S
TO LOWER 50S BY THE END OF THE PERIOD.

&&

.AVIATION...18Z TAFS
HIGH END MVFR CIGS WILL LIKELY PREVAIL THIS AFTN AT FWA AS MOISTURE WILL
CONTINUE TO OVERRIDE A SFC BDRY IN PLACE NEAR A LAF TO FDY
LINE...JUST SOUTH OF THE FWA TERMINAL. CIGS NEAR 3KFT EXPECTED AT
SBN THIS AFTERNOON...WILL CARRY A TEMPO BKN025 THROUGH 20Z TO
ACCOUNT FOR MVFR CIGS NEARBY. THERE IS THE RISK FOR SCT
CONVECTION THIS AFTN...BEST CHANCES BEING CLOSER TO THE FRONT AT
FWA. WILL ADD A VCTS GROUP FOR FWA AND KEEP SBN DRY THROUGH 02Z.
SHRA ACTIVITY IS EXPECTED LATE THIS EVENING INTO TONIGHT AS A
CONVECTIVELY-INDUCED SHRTWV OVER SW MO WILL TRACK NEWD TOWARDS THE
NRN OH VALLEY. THIS ALONG WITH A STRONG SHRTWV TRACKING THROUGH
THE UPPER MIDWEST AND NRN LAKES WILL PROVIDE PLENTY OF DEEP LAYER
MOISTURE AND LIFT FOR PRECIP TONIGHT. WILL ADD A -SHRA GROUP AFTER
03Z IN SBN AND SHRA IN FWA AFTER 02Z...ALONG WITH VCTS MENTION AT
FWA WITH THE FRONT NEAR. SOME ELEVATED CONVECTION IS POSSIBLE IN
SBN BUT WILL LEAVE THUNDER MENTION OUT FOR NOW. UPSTREAM OBS AND
FCST SOUNDINGS INDICATE IFR AND LOW-END MVFR CIGS FOR TONIGHT INTO
SUNDAY MORNING. WINDS SHOULD REMAIN BLO 10KTS THROUGH THE TAF
PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR INZ005>009-012>018-
     020-022>027-032>034.

MI...NONE.
OH...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SHORT TERM...SKIPPER
HYDROLOGY...SKIPPER
LONG TERM...LEWIS
AVIATION...SKIPPER
Hazardous weather outlook, Sep 8, 5:30 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 AM EDT SAT SEP 8 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
530 AM EDT SAT SEP 8 2007 /430 AM CDT SAT SEP 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN PORTIONS OF
THE AREA TODAY AND OVER THE ENTIRE AREA TONIGHT. THE STORMS ARE
NOT EXPECTED TO BE SEVERE... HOWEVER... LOCALLY HEAVY RAINFALL IS
AGAIN POSSIBLE... ESPECIALLY SOUTHEAST OF A MONTICELLO INDIANA TO
HILLSDALE MICHIGAN LINE WHERE THE STORMS WILL LIKELY BE MOST
NUMEROUS AND PERSISTENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY. SEVERE STORMS
ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-090930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
530 AM EDT SAT SEP 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
WINDS UP TO 30 KNOTS COULD ACCOMPANY ANY STORMS WHICH MOVE THROUGH
THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AS ANOTHER COLD FRONT MOVES
THROUGH THE AREA. WINDS WILL BECOME NORTHERLY AND INCREASE
BEHIND THE FRONT WITH SMALL CRAFT ADVISORY CONDITIONS POSSIBLE BY
SUNDAY NIGHT... CONTINUING INTO MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Special weather statement, Sep 8, 12:56 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1256 PM EDT SAT SEP 8 2007

INZ013-015-017-018-020-022>027-032>034-OHZ015-016-024-025-081800-
ADAMS-ALLEN-BLACKFORD-CASS-FULTON-GRANT-HUNTINGTON-JAY-MIAMI-
PAULDING-PULASKI-PUTNAM-VAN WERT-WABASH-WELLS-WHITE-WHITLEY-
1256 PM EDT SAT SEP 8 2007

...SPECIAL WEATHER STATEMENT...

AT 1252 PM EDT...A LINE OF THUNDERSTORMS WERE DEVELOPING ALONG A
NEARLY STATIONARY FRONT. THE FRONT EXTENDED FROM NEAR LIMA OHIO TO
LAFAYETTE INDIANA. THE LINE OF STORMS WILL CONTINUE TO MOVE
NORTHEAST AT 10 MPH. WHILE NO SEVERE WEATHER IS EXPECTED...
OCCASIONAL CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED.

LOCATIONS WHICH WILL BE AFFECTED BY THESE DEVELOPING STORMS
INCLUDE...LINN GROVE...MARION...SMITHSON... REYNOLDS...MCNATTS AND
REIFFSBURG.

AS A REMINDER...LIGHTNING IS A LEADING CAUSE OF WEATHER RELATED
DEATH. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

LEWIS
Special weather statement, Sep 8, 2:21 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EDT SAT SEP 8 2007

INZ020-022>027-032-033-OHZ024-025-082030-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...
VAN WERT...DELPHOS...LIMA
221 PM EDT SAT SEP 8 2007

A LINE OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SLOWLY DRIFT TO THE NORTHEAST THROUGH 4PM. THE PRIMARY THREATS WILL
BE SCATTERED LIGHTNING STRIKES AND HEAVY RAIN. RAINFALL RATES OF 1
TO 2 INCHES PER HOUR CAN BE EXPECTED...WITH ADDITIONAL RAINFALL
AMOUNTS IN EXCESS OF A HALF OF AN INCH POSSIBLE THROUGH 4PM.
Local storm report, Sep 8, 4:45 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT SAT SEP 08 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0439 PM     FLASH FLOOD      WALTON                  40.66N  86.24W
09/08/2007                   CASS               IN   LAW ENFORCEMENT

            STATE ROUTE 218 IMPASSABLE AND CLOSED IN SOUTHERN CASS
            COUNTY DUE TO FLOODING. ALSO SEVERAL COUNTY ROADS
            CLOSED.

&&

MCS
Local storm report, Sep 8, 5:12 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 PM EDT SAT SEP 08 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       2 SW WALTON             40.64N  86.27W
09/08/2007  E4.00 INCH       CASS               IN   EMERGENCY MNGR

            REPORT OF 4 INCHES OF RAIN IN 1 HOUR.

&&

MCS
Local storm report, Sep 8, 5:40 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EDT SAT SEP 08 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLOOD            4 N MARION              40.61N  85.67W
09/08/2007                   GRANT              IN   LAW ENFORCEMENT

            STANDING WATER REPORTED NEAR THE INTERSECTION OF 100E
            AND 530N. DEPTH NOT KNOWN.

&&

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:00 AM EDTFlash Flood WarningIWXWhite3 hr
Sep 8, 12:23 PM EDTFlash Flood WatchIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more20 hr
Sep 8, 3:32 PM EDTFlash Flood WarningIWXCass4 hr
Sep 8, 4:03 PM EDTFlash Flood WarningIWXGrant4 hr
Sep 8, 5:11 PM EDTFlash Flood WarningIWXHuntington4 hr
Sep 8, 6:42 PM EDTFlash Flood WarningIWXBlackford6 hr

Nearby

Flash Flood Warnings in Indiana, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.